Minnesota, 2012

Drought in Minnesota, September 1 to 30, 2012

September 1 to 30, 2012 · NWS FSD · 8 events in 8 counties and zones

Drought conditions continued over all of southwest Minnesota with well below normal rainfall keeping soil and vegetation dry. Rainfall for the month varied from around half to less than a quarter of normal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Drought conditions continued over all of southwest Minnesota with well below normal rainfall keeping soil and vegetation dry. Rainfall for the month varied from around half to less than a quarter of normal. Stress on crops that prevailed over the growing season became even more evident with the start of harvest, although the amount of the reduced yields were still uncertain. Local governments continued to use water use restrictions in an effort to prevent serious water supply problems. Drought was generally listed as continued severe to extreme for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Aug 31, 10:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT FRI AUG 31 2012

.DISCUSSION.../ISSUED AT 820 PM CDT/
FORECAST PRETTY MUCH ON TRACK THIS EVENING WITH WINDS BEGINNING TO
TAPER DOWN AS EXPECTED. DID INCREASE CLOUD COVER A BIT OVER OUR
NORTHWESTERN IOWA ZONES WITH CLOUDS FROM THE REMNANTS OF ISAAC
STREAMING OVER THAT AREA. MINOR UPDATES OUT.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH 02/06Z.

&&

.PREV DISCUSSION.../ISSUED AT 315 PM CDT/
WEAK INVERTED TROUGH SOUTH OF AREA AND HIGH PRESSURE JUST NORTH
SHOULD BOTH CONTINUE TO DRIFT SLOWLY EAST. THIS SHOULD GRADUALLY
EASE THE GRADIENT AND GUSTY WINDS WE HAVE HAD OVER PARTS OF THE AREA
TODAY AND WINDS SHOULD SETTLE TO A VERY MODEST BUT STEADY BREEZE
FROM THE EAST NORTHEAST...TRENDING TO EAST SOUTHEAST BY DAYBREAK.
LOW LEVEL MOISTURE SURGE APPEARS TO BE PRIMED TO WORK ITS WAY INTO
THE AREA FROM THE SOUTHEAST TO SOUTH LATE TONIGHT AND SATURDAY.
EXPECT THIS COULD PRODUCE A LITTLE STRATUS BY MORNING THOUGH NOT
EXPECTING AT THIS TIME THAT IT WILL BE SOLID. CU/SC BY HEATING WOULD
THEN DEVELOP OVER THE AREA FROM THE SOUTHEAST. THE OTHER POSSIBLE
CLOUD PRODUCER RELATES TO UPPER WAVE CLIMBING UP DEVELOPING RIDGE TO
THE WEST. MODELS SHOW AIR STAYING PRETTY DRY UPSTAIRS OVER OUR AREA
BUT WILL HAVE A FEW CLOUDS IN ON OUR NORTH/NORTHWEST SIDE. SKIES
SHOULD STILL BE CLEAR TO MOSTLY CLEAR TONIGHT AND MOSTLY SUNNY
SATURDAY... EXCEPT POSSIBLY FOR NORTHWEST IOWA DEPENDING ON THE
INFLUX OF LOW LEVEL MOISTURE. WE SHOULD GET SOME OF THAT DESPITE THE
LOW LEVEL ISAAC REMNANTS MOVING EAST AWAY FROM US BY SATURDAY...THE
FLOW TURNING SOUTHEASTERLY IS EXPECTED TO BRING A LITTLE OF THAT
MOISTURE IN. TEMPERATURES SHOULD BE CLOSE TO WHAT WE HAVE BEEN GOING
FOR...MOSTLY 60 TO 65 FOR LOWS TONIGHT GIVEN THE LIGHT LOW LEVEL
FLOW SPREADING INTO OUR NORTH AS THE HIGH MOVES EAST. SATURDAY
SHOULD THEN BRING HIGHS IN THE MID 80S NORTHEAST TO THE MID 90S
SOUTHWEST.

ON SATURDAY NIGHT...SOUTH TO SOUTHEAST FLOW IS MAINTAINED. FOR AREAS
ALONG AND WEST OF I 29...TEMPERATURES WILL LIKELY BE VERY MILD FOR
THIS TIME OF YEAR. COOLER READINGS WILL PREVAIL IN NORTHWEST IOWA
WHERE A BAGGY PRESSURE GRADIENT WILL GIVE LIGHT WINDS AND ALLOW
TEMPERATURES TO COOL OFF. THEREFORE STILL CONCERNED ABOUT SOME FOG
POSSIBILITIES IN MANY OF OUR SOUTHEAST ZONES AS THE LIGHT WINDS WILL
COUPLE WITH VERY SMALL SURFACE DEW POINT DEPRESSIONS. THEN SUNDAY
PROMISES TO BE ANOTHER HOT DAY JUST AHEAD OF AN APPROACHING COLD
FRONT. WENT ABOVE GUIDANCE VALUES FOR MANY AREAS ON SUNDAY AS THAT
HAS BEEN THE TREND THIS ENTIRE SUMMER...TO WARM THINGS UP AHEAD OF
BOUNDARIES. THERE IS A BIT OF INSTABILITY AHEAD OF THE FRONT.
COUPLED WITH HOT TEMPERATURES...THE CAPPING MAY RECEDE OVER MANY OF
OUR SD ZONES BY LATE SUNDAY AFTERNOON ALLOWING FOR SOME SMALL
CHANCES FOR THUNDERSTORMS. ML CAPES OF NEAR 1000 THEN CONTINUE INTO
SUNDAY EVENING...AGAIN JUST AHEAD OF THE BOUNDARY...SO KEPT THE
SMALL POPS GOING INTO OUR EASTERN ZONES AS SUNDAY NIGHT PROGRESSES.
BUT BELIEVE THE NAM MAY BE BOUNDARY HAPPY AND A BIT AGGRESSIVE.

ON MONDAY...DID NOT FOLLOW THE WIDESPREAD LIGHT QPF THAT THE NAM
MAINTAINS MONDAY AFTERNOON. NOT SURE WHAT IT IS KEYING ON AS WARM
AIR ADVECTION AND THETA E ADVECTION ARE ACTUALLY FAIRLY WEAK. PUT IN
SOME SMALL POPS MONDAY MORNING FOR NORTHWEST IA WITH THE WIND SHIFT
LINE OOZING EASTWARD...BUT KEPT MONDAY AFTERNOON DRY. HIGHS ON
MONDAY SHOULD BE MODESTLY COOLER THEN SUNDAY.

IN THE EXTENDED TUESDAY THROUGH FRIDAY...THE MAIN STORY WILL BE MUCH
COOLER WEATHER TAKING OVER THE TEMPERATURE REGIME BY THE MIDDLE AND
END OF NEXT WEEK. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH
THE STRENGTH AND POSITION OF AN UPPER LOW IN SOUTH CENTRAL CANADA
TUESDAY AND TUESDAY NIGHT...WHICH SWINGS A SHORT WAVE THROUGH OUR
AREA THROUGH THE SOUTHERN END OF THE TROUGH. THE GFS HAS TRENDED
FASTER WITH ITS LATEST SOLUTION AND WAS NOT TOTALLY FOLLOWED...WITH
THE ECMWF STILL HOLDING ONTO A TUESDAY AFTERNOON AND NIGHT RAIN
EVENT. WHAT FOLLOWS THIS SHORT WAVE AND SUBSEQUENT SURFACE WIND
SHIFT TO THE NORTH ARE COOLER TEMPERATURES...WHICH PROGRESSIVELY GO
DEEPER INTO THE 70S BY LATE IN THE WEEK. THAT WILL BE MUCH CLOSER TO
NORMALS FOR THIS TIME OF YEAR. IN ADDITION TO THE MID WEEK RAIN
POSSIBILITY...BOTH MODELS ARE ALSO SHOWING ANOTHER SHORT WAVE
PASSAGE THURSDAY NIGHT. THIS WAVE THEN ELONGATES AND DEEPENS WITH
THE USUAL DISCREPANCIES THAT FAR OUT BY NEXT FRIDAY. BUT IT LOOKS
LIKE ENOUGH INSTABILITY ALOFT TO WARRANT SMALL POPS AT LEAST IN OUR
NORTHERN AND EASTERN ZONES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
Hazardous weather outlook, Aug 31, 7:27 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT FRI AUG 31 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
827 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY SOUTH TO SOUTHEAST WINDS AND LOW HUMIDITY WILL AGAIN
PRODUCE A VERY HIGH FIRE DANGER ON SATURDAY WEST OF THE JAMES
VALLEY.

LATE SUNDAY AFTERNOON AND SUNDAY EVENING...THERE IS A CHANCE FOR
THUNDERSTORMS FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA. ISOLATED STORMS COULD BE MARGINALLY SEVERE WITH LARGE
HAIL OR DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Cottonwood

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cottonwood forecast zone
Reported by
Official NWS Observations
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

Drought, Jackson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

Drought, Lincoln

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

Drought, Lyon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Official NWS Observations
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

Drought, Murray

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Murray forecast zone
Reported by
Official NWS Observations
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

Drought, Nobles

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nobles forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

Drought, Pipestone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pipestone forecast zone
Reported by
Official NWS Observations
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

Drought, Rock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Official NWS Observations
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Well below normal rainfall continued to aggravate existing long term dry soil conditions. Stress on crops which was observed during most of the summer became more evident with the beginning of harvest, although the amount of yield reduction and other damage was still uncertain. Corn, soybeans, and other crops were known to be severely affected, although corn continued to be the crop suspected of suffering the most damage. The drought continued to result in local water use restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414640, 414641, 414642, 414643, 414644, 414645, 414646, 414647.